Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, June 3, 2014

June 3, 2014 · NWS PBZ · 9 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front, and isolated severe thunderstorms were across eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed ahead of a cold front, and isolated severe thunderstorms were across eastern Ohio and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 1:59 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 3, 1:59 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUN 3 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY UNTIL A
COLD FRONT CROSSES. A FEW STORMS COULD BE STRONG AND PRODUCE BRIEF
HEAVY RAINFALL WEDNESDAY EVENING. HIGH PRESSURE BUILDS IN FRIDAY
AND SATURDAY WITH SEASONAL TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS BECOMING MORE PREVALENT ON THE
LATEST RADAR SCANS AS THE MID-LEVEL CU FIELD BECOMES MORE AGITATED
WITH THE MIDDAY HEAT. WARM AND MOIST CONDITIONS PERSIST IN OUR
AREA TODAY AS THE FRONT...AND ASSOCIATED DRIER AIR LAG BACK
ACROSS NWRN OHIO.

RAP BUFR SOUNDINGS INDICATE UNSTABLE LOW LEVEL LAPSE RATES THAT
SHOULD CONTINUE TO DESTABILIZE AS THE AFTERNOON CARRIES ON.
VERTICAL WIND SHEAR WILL TOP OUT AROUND 30-40KTS...WHICH SHOULD
SUPPORT SOME DEEPER UPDRAFTS. ULTIMATELY STORM INTENSITY THIS
AFTERNOON WILL BE LIMITED BY VERTICAL MOISTURE AVAILABILITY. 12Z
RAOB INDICATED DEEP MOISTURE THROUGH H4...BUT BEHIND THE PRE-
FRONTAL TROF THAT RUSHED THROUGH THIS MORNING...MOISTURE HAS
ERODED DOWN TOPPING OUT NEAR THE H8 LEVEL. WITH THE DRIER AIR AT
THE MID AND UPPER LEVELS...THUNDERSTORMS THAT DO DEVELOP COULD
HAVE SOME STRONG AND GUSTY WINDS ASSOCIATED.

THE COLD FRONT CROSSES THE AREA LATE TONIGHT BUT STALLS OUT JUST
TO OUR SOUTH. THIS SHOULD ACT AS A FOCUS AND TRACK FOR ANY REMNANT
MCS SYSTEM THAT DEVELOPS OVER THE THE PLAINS TONIGHT AND TOMORROW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
STILL A FAIR AMOUNT OF UNCERTAINTY WITH RESPECT TO POTENTIAL MCS
THAT WILL TRAVERSE THE OHIO VALLEY WED EVENING. 12Z NCEP CHAIN AND ENSEMBLES
HAVE YIELDED BETTER CLUSTERING. ECMWF IS THE NORTHERN OUTLIER WITH
SYSTEM REACHING THE MASON DIXON LINE...WHILE GFS/NAM AGREE ON
TRACK OVER SE OHIO INTO CENTRAL WV...HOWEVER TIMING BETWEEN THEM
IS OFF BY APPROXIMATELY SIX HOURS. CONTINUE TO STRESS HIGHEST
PROBABILITY OF RAIN S OF I-70 WED NGT...DID NOT MAKE MANY CHANGES
GIVEN BELOW AVERAGE CONFIDENCE IN THE FORECAST.

H2 AGEOSTROPHIC DIVERGENCE IS OFF THE CHARTS FROM MOST
OPERATIONAL MODELS WHICH TRACKS RIGHT ACROSS THE HEART OF THE
FORECAST AREA. SHEAR IS NOT A PROBLEM WITH THE CURVED HODOGRAPH
PROFILE...HOWEVER ALL THERMODYNAMIC PARAMETERS ARE VERY WEAK. IF
THE SYSTEM TRACKS LIKE THE ECMWF PORTRAYS...THREAT OF SEVERE
WINDS AND HEAVY RAIN IS ABOVE AVERAGE...OTHERWISE LOOK FOR A
PERIOD OF RAIN OF MODERATE INTENSITY DURING THE EVENING HOURS
WITH ANYTHING SEVERE TO OUR SOUTH. THE SYSTEM IS PROGRESSIVE...SO
FLASH FLOOD THREAT REMAINS LOWS.

AFTER THE SYSTEM CLEARS WHICH WILL BE BEFORE DAWN
THURSDAY....WRAP AROUND SHOWERS IN WAKE OF THE SYSTEM WILL DEVELOP
DUE TO THE POCKET OF COLD AIR ALOFT CROSSING THE GREAT LAKES. BY
THURSDAY EVENING...MID LVL CIRCULATION WILL BE OFF TO OUR EAST SO
THINGS WILL DRY OUT AND THE SKY WILL CLEAR.

BENIGN WEATHER THURSDAY NIGHT THROUGH FRIDAY NIGHT AS HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC. AFTER A COOL THURSDAY
/UPPER 60S TO LOWER 70S/ DUE TO CLOUDS AND SHOWERS...LOOK FOR
TEMPS TO RETURN INTO THE 70S COME FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BLDG HIGH PRES THRU SAT WL BRING DRY WEA. GENL ZONAL FLOW IS
PROGGED TO DVLP LT IN THE WKEND INTO ERLY NXT WK AS SVRL SHRTWVS
CROSS THE GT LKS AND OH VLY RGN RTNG THE CHC FOR SHWRS AND TSTMS.
TEMPS SHOULD AVG NR OR SVRL DEG ABV SEASONAL LVLS THRU THE PD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TERMINALS SLOW TO COME UP FROM MVFR THIS MORNING IN THE WAKE OF
THE PRE-FRONTAL TROF. MOST LOCATIONS SHOULD CONTINUE TO HOVER
JUST ABOVE VFR CIG THRESHOLD. THE COLDFRONT APPROACHES THIS
EVENING FROM W TO E WITH A BROKEN LINE OF TSTMS EXPECTED. WITH
UNCERTAINTY IN TIMING AND COVERAGE OF THE TSTMS...OPTED FOR A VCTS
MENTION IN THE TAFS ATTM. VFR WL RTN AFT FROPA.

.OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
IFR WEATHER /MAINLY VIS RESTRICTIONS / IS LIKELY WEDNESDAY EVENING INTO
THURSDAY WITH SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 3, 2:21 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT TUE JUN 3 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
321 AM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING. ALL SEVERE TYPES ARE POSSIBLE...BUT THE
PRIMARY THREATS ARE EXPECTED TO COME FROM DAMAGING WIND AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 3, 1:16 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT TUE JUN 3 2014

PAZ007>009-015-031915-
CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
216 PM EDT TUE JUN 3 2014

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHEASTERN MERCER...
NORTH CENTRAL CLARION...NORTHERN VENANGO AND WESTERN FOREST
COUNTIES...

AT 213 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
NORTH OF COOPERSTOWN TO 8 MILES SOUTHEAST OF MEADVILLE...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  COOPERSTOWN...        PLEASANTVILLE...
  OIL CREEK STATE PARK...                     OIL CITY...
  SENECA...             WEST HICKORY...       TIONESTA...
  KELLETTVILLE...       FRYBURG...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4137 7938 4130 7950 4149 8004 4153 7995
      4163 7982 4163 7916
Special weather statement, Jun 3, 1:39 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 3 2014

PAZ007-008-015-031930-
CLARION PA-MERCER PA-VENANGO PA-
239 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VENANGO...EAST CENTRAL
MERCER AND WEST CENTRAL CLARION COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF STONEBORO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  STONEBORO...          POLK...               SUGARCREEK...
  FRANKLIN...           KENNERDELL...         SENECA...
  VAN...                KNOX...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4143 7961 4129 7950 4121 7955 4130 8013
      4144 8009

The radar

The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Venango

When
June 3, 2:02 PM EST
Where
Venango County, Brandon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -79.870

Thunderstorm Wind, Venango

When
June 3, 2:02 PM EST
Where
Venango County, Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.320, -79.870

The public reported trees limbs down along Route 8.

Thunderstorm Wind, Venango

When
June 3, 2:16 PM EST
Where
Venango County, 0.86 mi SE of Cranberry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.340, -79.710

The 911 Call Center reported trees down near Cranberry.

Thunderstorm Wind, Venango

When
June 3, 2:20 PM EST
Where
Venango County, 2.32 mi SSW of Maple Shade
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.300, -79.720

The 911 Call Center reported trees down.

Hail, Venango

When
June 3, 2:22 PM EST
Where
Venango County, Cranberry
Measured
0.75 in hail
Reported by
Public
Coordinates
41.350, -79.720

Hail, Allegheny

When
June 3, 4:23 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Hail, Allegheny

When
June 3, 4:25 PM EST
Where
Allegheny County, 0.69 mi N of Carnot
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
40.530, -80.220

Hail, Fayette

When
June 3, 4:33 PM EST
Where
Fayette County, Smock
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -79.780

Thunderstorm Wind, Allegheny

When
June 3, 4:40 PM EST
Where
Allegheny County, 1.72 mi WNW of Allison Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.580, -80.000

Emergency management reported a large tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516743, 516748, 516749, 516750, 516744, 516745, 516746, 516747, 516751.